Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 25, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Feb 17, 2000, 9:46 AM CST for Tallahatchie County, Mississippi. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 17, 2000, 9:46 AM CST (15:46 UTC)
- Expired
- Feb 17, 2000, 10:30 AM CST
- In force
- 44 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties
County Tallahatchie County, MS
The radar
The Memphis radar (KNQA), 157 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 9:55 AM CST | Hail 0.75 | Paynes, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 3.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 469 m²/s²
- 0-3 km storm-relative helicity
- 609 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMEM 171545 SVRMEM MSC135-171630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 946 AM CST THU FEB 17 2000 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI * UNTIL 1030 AM CST * AT 940 AM CST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 13 MILES SOUTHWEST OF CHARLESTON OR 7 MILES SOUTHWEST OF PAYNES... MOVING NORTHEAST AT 25 MPH. ANOTHER THUNDERSTORM WAS DEVELOPING JUST WEST OF SUMNER IN WESTERN TALLAHATCHIE COUNTY. * THE SEVERE THUNDERSTORM WILL BE NEAR... PAYNES AROUND 955 AM CST WEBB AROUND 955 AM CST CHARLESTO.N AROUND 1010 AM CST .HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THESE STORMS. WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 2:35 AM CST, 7 hours 11 minutes earlier.
Area forecast discussion, Feb 17, 2:35 AM CST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 235 AM CST THU FEB 17 2000 STAGE IS SLOWLY BEING SET FOR A POTENTIAL SEVERE WEATHER OUTBREAK LATE TONIGHT AND FRIDAY. AT THE MOMENT...WARM FRONT EXTENDS ACROSS SOUTHERN MISSISSIPPI INTO CENTRAL LOUISIANA AND EAST TEXAS. THE FRONT WILL GRADUALLY MOVE NORTH TODAY SPREADING OVERRUNNING SHOWERS AHEAD OF THE FRONT ACROSS THE FORECAST AREA TODAY. THE WARM SHOULD BE NORTH OF THE FORECAST AREA AFTER MIDNIGHT. ONCE WE ARE IN THE WARM SECTOR...THE THREAT FOR SEVERE THUNDERSTORM DEVELOPMENT WILL INCREASE AS COLD FRONT APPROACHES THE REGION. IT NOW APPEARS THAT THE COLD FRONT WON'T MAKE IT THROUGH THE FORECAST AREA UNTIL LATE FRIDAY AFTERNOON WHICH MEANS THERE WILL BE A GOOD THREAT OF THUNDERSTORMS FOR MUCH OF THE DAY FRIDAY. IT LOOKS AS THOUGH THE BEST THREAT OF SEVERE WEATHER WILL BE FROM ABOUT 09Z-21Z AND HAVE MENTIONED THE POSSIBILITY OF SEVERE WEATHER IN SECOND AND THIRD PERIODS OF FORECAST. RAIN SHOULD OUT OF REGION BY FRIDAY EVENING LEAVING A DRY WEEKEND. FWC NUMBERS SEEM REASONABLE FOR THE MOST PART SO DIDN'T DEVIATE TOO FAR FROM THEM. PRELIMINARY NUMBERS MEM 58/52/66 686 MKL 54/48/64 586 JBR 52/45/63 686 TUP 60/55/f70 686 .MEM...NONE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 10:10 AM CST | Severe Thunderstorm Warning | MEG | Yalobusha | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.